Montana, 2013

Flash Flood and Hail in Montana, August 1 to 2, 2013

August 1 to 2, 2013 · NWS BYZ · 29 events in 6 counties and zones

Strong afternoon heating along the high terrain combined with increased forcing from a short-wave trough resulted in the development of severe thunderstorms. A moist environment along with steep low to midlevel lapse rates and ample vertical shear supported supercells and bow structures that resulted in damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong afternoon heating along the high terrain combined with increased forcing from a short-wave trough resulted in the development of severe thunderstorms. A moist environment along with steep low to midlevel lapse rates and ample vertical shear supported supercells and bow structures that resulted in damaging winds and hail.

Significant crop damage occurred in Park County due to the combination of wind and hail.

The following is a Loss Assessment Report from the USDA:

Crop; Destroyed Acres; Damaged Acres; Dollar Loss

Alfalfa, 2,400, 1,000, $1,764,000.00|Barley, 3,000, 700, $2,268,000.00|Mixed Forage, 3,500, 5,200, $1,177,500.00|Wheat, 2,000, 1,000, $1,720,000.00

In addition, three farm structures were damaged totaling $5,500.00.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT THU AUG 1 2013

.SHORT TERM...VALID FOR FRI AND SAT...

POTENTIAL EXISTS FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING.

MUCH OF MORNING WARM FRONTAL ACTIVITY HAS WEAKENED...AND WITH
PLENTY OF SUN BREAKS TEMPS HAVE RISEN INTO THE LOW/MID 80S. DEEP
UPPER LOW EXISTS OVER THE PAC NW COAST...WITH SHORTWAVE EMERGING
FROM THE GREAT BASIN AND STRONGLY DIFFLUENT REGION OVER CENTRAL
IDAHO ATTM. ASCENT FROM THE SW WILL INCREASE OVER OUR WEST IN THE
COMING HOURS. THIS LARGE SCALE LIFT COMBINED WITH DEEPENING EAST
FLOW...STEEPENING MID LEVEL LAPSE RATES AND ABUNDANT MOISTURE IN
PLACE WILL RESULT IN INCREASING CONVECTION IN OUR WEST. THERE IS A
RISK OF LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THIS AREA.
COULD ALSO SEE A STRONG TO SEVERE CELL EMERGE OFF THE PRYORS OR
NORTHERN BIG HORNS IN THETA-E RIDGE AND AREA OF ENHANCED LOW LEVEL
SHEAR...ESPECIALLY LATER THIS AFTERNOON AS ESE WINDS INCREASE...
BUT OVERALL FORCING IS WEAKER HERE.

CONVECTIVE CHANCES WILL PERSIST AND SHIFT EAST THROUGH TONIGHT AS
SHORTWAVE PUSHES THROUGH CENTRAL MT...THOUGH BEST SEVERE POTENTIAL
WILL BE THROUGH SUNSET IN OUR WEST HALF. SUBSIDENCE WILL WORK INTO
OUR WEST BY FRIDAY MORNING BEHIND THIS WAVE...BUT EXPECT PCPN TO
BE ENHANCED IN OUR EAST ALONG AND EAST OF SFC TROF. HAVE RAISED
POPS AND LOWERED TEMPS ESPECIALLY FROM MILES CITY TO BAKER ON
FRIDAY...AN AREA WHICH SHOULD SEE A DECENT RAINFALL WITH SOME
EMBEDDED THUNDER. PV ADVECTION AND DIURNAL DESTABILIZING SHOULD
ALLOW FOR CONVECTION TO DEVELOP AGAIN IN OUR WEST BY LATE
AFTERNOON/EVENING...THOUGH WITH LESS PWAT AND INSTABILITY THIS
ACTIVITY SHOULD NOT BE SEVERE. IN FACT...MORNING PCPN AND COOLER
TEMPS IN OUR EAST SHOULD HOLD BACK OUR SEVERE POTENTIAL ACROSS OUR
CWA ON FRIDAY.

AIRMASS SHOULD GET A CHANCE TO RELOAD ON SATURDAY AND THIS MAY BE
OUR NEXT SEVERE WEATHER DAY. LIFTED INDICES TO -4C...SUFFICIENT
LOW TO MID LEVEL SHEAR AND PWATS NEAR AN INCH ALL SUGGEST A RISK
OF HAIL...WINDS AND HEAVY RAIN AGAIN LATE SATURDAY AFTERNOON AND
EVENING. HAVE RAISED POPS FOR THIS TIME PERIOD...AND ADDED THIS
ADDITIONAL RISK TO THE GRAPHIC.

TEMPS THE NEXT COUPLE OF DAYS WILL REMAIN BELOW NORMAL WITH HIGHS
IN THE MID 70S TO MID 80S...POSSIBLY ONLY NEAR 70 IN OUR FAR
NORTHEAST TOMORROW.

REGARDING FIRE WEATHER...LIGHTNING CHANCES WILL BE ENHANCED
THROUGH THE WEEKEND BUT STORMS WILL BE VERY WET ACROSS THE LOWER
ELEVATIONS. DRIER AIR WILL WORK INTO OUR FAR SOUTHWEST THE NEXT
COUPLE DAYS...BUT EXPECT LIGHTNING ACTIVITY OVER THE BEARTOOTH
ABSAROKAS AND GALLATIN RANGE TO BE REDUCED...THOUGH THEY COULD SEE
A MIX OF DRY/WET STORMS.

JKL

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

WESTERLY FLOW ALOFT WITH LOW LEVEL EASTERLY WINDS WILL MAINTAIN A
SEVERE WEATHER THREAT FOR THE REGION ON SUNDAY. THIS ALSO MEANS
BELOW NORMAL TEMPERATURES AND HUMIDITY REMAINING MODERATE FOR THIS
TIME OF YEAR. MONDAY LOOKS TO STABILIZE A BIT OVER WESTERN AREAS
BUT MAINTAIN A THUNDERSTORM THREAT FOR SOUTHEAST MONTANA. BACKDOOR
COLD FRONT ARRIVES MONDAY NIGHT FOR EVEN COOLER TEMPERATURES AND
THUNDERSTORM THREAT CONTINUING TUESDAY BEFORE LOW LEVEL DRYING
BEGINS TO OCCUR WEDNESDAY AS THE EASTERLY FLOW IS CUT OFF. BORSUM
&&

.AVIATION...

INTENSE THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY WEST OF KBIL LATE
THIS AFTERNOON SPREADING EAST ACROSS THE AREA OVERNIGHT. STORMS
WILL MOVE AT 40 MPH AND BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 50KTS AND LARGE HAIL. WEATHER WILL CALM AFTER MIDNIGHT.
BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 059/079 056/079 059/085 060/088 060/087 060/083 059/082
    43/T    33/T    42/T    12/T    22/T    22/T    22/T
LVM 049/082 047/080 050/085 052/087 052/087 052/080 051/079
    53/T    33/T    31/B    12/T    22/T    22/T    22/T
HDN 058/082 056/082 058/087 059/088 060/089 059/084 058/083
    43/T    33/T    42/T    22/T    22/T    22/T    22/T
MLS 061/077 058/081 060/086 061/087 061/088 061/082 055/081
    56/T    43/T    63/T    23/T    32/T    22/T    22/T
4BQ 060/081 057/081 058/086 056/086 058/087 058/081 057/080
    44/T    43/T    53/T    22/T    22/T    22/T    22/T
BHK 056/073 054/075 058/081 054/082 056/083 057/078 054/077
    57/T    43/T    53/T    23/T    22/T    22/T    22/T
SHR 056/083 056/083 054/086 055/087 055/087 055/079 056/078
    43/T    33/T    42/T    32/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 1, 12:48 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
148 PM MDT THU AUG 1 2013

MTZ028>042-056>058-063>068-WYZ098-099-022000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
148 PM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED IN SOUTH CENTRAL MONTANA
LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A
ROUNDUP TO HYSHAM TO LAME DEER LINE. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN ARE POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE OVER THE NEXT FEW
DAYS...RESULTING IN THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS IN OUR REGION THROUGH THE WEEKEND. LARGE HAIL...
STRONG WINDS AND HEAVY RAIN ARE POSSIBLE. ANYONE WITH OUTDOOR
PLANS SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED FOR HAZARDOUS
WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Aug 1, 1:32 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT THU AUG 1 2013

MTZ040-041-064>067-012115-
BEARTOOTH FOOTHILLS-PARADISE VALLEY-NORTHERN SWEET
GRASS-ABSAROKA/BEARTOOTH MOUNTAINS-NORTHERN PARK-LIVINGSTON AREA-
232 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR PARK AND WESTERN SWEET GRASS
COUNTIES UNTIL 315 PM MDT...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND PINE CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY AFTERNOON FOR SOUTHEAST MONTANA.

LAT...LON 4553 11086 4559 11085 4559 11084 4559 11080
      4570 11080 4588 11035 4556 11014 4538 11091
      4552 11092
TIME...MOT...LOC 2030Z 240DEG 31KT 4552 11083

STC

The radar

The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Park

When
August 1, 2:05 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
1 in hail
Reported by
Public
Coordinates
45.660, -110.560

Thunderstorm Wind, Park

When
August 1, 4:55 PM MST
Where
Park County, 0.84 mi NW of Wilsall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -110.680

Tree limbs were broken.

Hail, Sweet Grass

When
August 1, 5:55 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.960

Hail, Sweet Grass

When
August 1, 5:56 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.960

Hail, Sweet Grass

When
August 1, 5:58 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.960

Hail, Sweet Grass

When
August 1, 5:58 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1 in hail
Reported by
Public
Coordinates
45.830, -109.960

Hail, Sweet Grass

When
August 1, 6:00 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.960

Hail, Sweet Grass

When
August 1, 6:05 PM MST
Where
Sweet Grass County, 0.48 mi W of Big Timber
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.830, -109.960

The winds were estimated at 60 mph. The hail and wind combination broke skylights and windows.

Hail, Stillwater

When
August 1, 6:41 PM MST
Where
Stillwater County, 0.96 mi E of Rapelje
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.970, -109.250

Hail, Yellowstone

When
August 1, 7:13 PM MST
Where
Yellowstone County, 2.83 mi NW of Rimrock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.860, -108.720

Funnel Cloud, Yellowstone

When
August 1, 7:13 PM MST
Where
Yellowstone County, Acton
Reported by
Law Enforcement
Coordinates
45.930, -108.680

Hail, Yellowstone

When
August 1, 7:20 PM MST
Where
Yellowstone County, 2.97 mi ESE of Rimrock
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
45.820, -108.620

Hail, Yellowstone

When
August 1, 7:22 PM MST
Where
Yellowstone County, Acton
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -108.680

Thunderstorm Wind, Yellowstone

When
August 1, 7:22 PM MST
Where
Yellowstone County, Acton
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.930, -108.680

A severe thunderstorm produced a damaging microburst in the Acton area. The winds were estimated to be 90 mph with the worst damage in an area about 250 yards wide and a mile long. Structural damage consisted of a dozen mobile homes experiencing damage, two of which experienced significant damage with roof tops ripped off of them. In addition, three garages were destroyed and numerous other structures damaged.

Hail, Yellowstone

When
August 1, 7:25 PM MST
Where
Yellowstone County, 1.68 mi NE of Billings Hgts
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
45.840, -108.500

Thunderstorm Wind, Yellowstone

When
August 1, 7:25 PM MST
Where
Yellowstone County, 1.68 mi NE of Billings Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.840, -108.500

A thunderstorm wind gust was estimated at 65 mph.

Hail, Yellowstone

When
August 1, 7:28 PM MST
Where
Yellowstone County, 1.38 mi N of Billings
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.820, -108.480

Hail, Yellowstone

When
August 1, 7:28 PM MST
Where
Yellowstone County, 3.59 mi SSW of (Bil)logan Arpt Bill
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
45.750, -108.550

Thunderstorm Wind, Yellowstone

When
August 1, 7:29 PM MST
Where
Yellowstone County, 0.84 mi NW of (Bil)logan Arpt Bill
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.540

Hail, Yellowstone

When
August 1, 7:30 PM MST
Where
Yellowstone County, 0.84 mi NW of Billings
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
45.810, -108.490

Thunderstorm Wind, Yellowstone

When
August 1, 7:43 PM MST
Where
Yellowstone County, 5.54 mi WSW of Shepherd
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -108.450

A garage was destroyed.

Thunderstorm Wind, Yellowstone

When
August 1, 7:44 PM MST
Where
Yellowstone County, 2.29 mi SSW of Huntley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.870, -108.340

A thunderstorm wind gust of 60 mph was estimated just south of Shepherd.

Thunderstorm Wind, Yellowstone

When
August 1, 7:44 PM MST
Where
Yellowstone County, 3.99 mi SW of Shepherd
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -108.410

A 12 inch diameter tree was uprooted. In addition, numerous tree limbs were broken.

Hail, Yellowstone

When
August 1, 7:50 PM MST
Where
Yellowstone County, 2.96 mi WSW of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.230

Thunderstorm Wind, Yellowstone

When
August 1, 7:50 PM MST
Where
Yellowstone County, 2.96 mi WSW of Worden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -108.230

A thunderstorm wind gust of 60 mph was estimated just west of Worden.

Thunderstorm Wind, Yellowstone

When
August 1, 7:55 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -108.160

Numerous tree limbs were broken.

Hail, Big Horn

When
August 1, 8:24 PM MST
Where
Big Horn County, 1.45 mi W of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.630

Hail, Big Horn

When
August 1, 8:28 PM MST
Where
Big Horn County, 1.45 mi W of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.630

Flash Flood, Rosebud

When
August 2, 5:15 AM MST to 5:45 AM MST
Where
Rosebud County, 9.05 mi W of Ashland to 9.58 mi WSW of Ashland
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
45.613, -106.456

Very heavy rains from several thunderstorms during the late evening hours of the 1st into the early morning hours of the 2nd resulted in flash flooding across portions of the Ash Creek Burn Scar area around Highway 212 near mile marker 55. Rainfall was estimated to be around an inch in about a 30 min time period. In addition, a significant amount of small hail fell as well. Power outages also occurred as a result of the series of thunderstorms. Water around 4 inches deep flowed across the road bringing a significant amount of large pieces of burned wood, trash and silt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473417, 473418, 473870, 473871, 473872, 473873, 473874, 473875, 474147, 473981, 473984, 473985, 473986, 474156, 473987, 473988, 473989, 473990, 473991, 474141, 474158, 474142, 474159, 474143, 474144, 474160, 474145, 474146, 474474.